Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 21, 2007, 9:52 PM CDT for Winneshiek County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2007, 9:52 PM CDT (02:52 UTC)
- Expired
- Mar 21, 2007, 10:15 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 82 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 10:04 PM CDT | HAIL 0.75 | Decorah, IA | REPORTED BY SPOTTERS WITH ACUMENT GLOBAL TECHNOLOGIES ON SOUTH END OF CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 220252
SVRARX
IAC191-220315-
/O.NEW.KARX.SV.W.0003.070322T0252Z-070322T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
952 PM CDT WED MAR 21 2007
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 1015 PM CDT
* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURR OAK TO
CONOVER...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
CRESCO TO 9 MILES SOUTHWEST OF DECORAH...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPILLVILLE AND RIDGEWAY AROUND 950 PM...
CALMAR AND STATE ROAD 9 AND 245TH STREET AROUND 955 PM...
DECORAH AND HIGHWAY 52 AND COUNTY W 34 AROUND 1000 PM...
STATE ROAD 9 AND FRANKVILLE ROAD AND COUNTY ROAD W 46 AND
CENTENNIAL ROAD AROUND 1005 PM...
GLENWOOD CHURCH AND SATTRE AROUND 1010 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4316 9171 4317 9172 4317 9200 4318 9202
4331 9202 4332 9203 4350 9203 4350 9162
4316 9162
$$
RIECK2 follow-up statements
000
WWUS53 KARX 220301
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 PM CDT WED MAR 21 2007
IAC191-220315-
/O.CON.KARX.SV.W.0003.000000T0000Z-070322T0315Z/
WINNESHIEK IA-
1001 PM CDT WED MAR 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WINNESHIEK COUNTY...
AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HESPER TO NORDNESS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
DECORAH TO 6 MILES SOUTH OF DECORAH...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GLENWOOD CHURCH AND SATTRE AROUND 1010 PM...
LAT...LON 4316 9171 4317 9172 4317 9200 4318 9202
4331 9202 4332 9203 4350 9203 4350 9162
4316 9162
$$
RIECK000
WWUS53 KARX 220312
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 PM CDT WED MAR 21 2007
IAC191-220321-
/O.EXP.KARX.SV.W.0003.000000T0000Z-070322T0315Z/
WINNESHIEK IA-
1011 PM CDT WED MAR 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR WINNESHIEK COUNTY EXPIRES AT
1015 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THIS WARNING HAVE WEAKENED AND NO
LONGER APPEAR CAPABLE OF PRODUCING SEVERE WEATHER.
HOWEVER...PERIODS OF STRONG STORMS CAN BE EXPECTED THROUGH MIDNIGHT.
THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR FAVORITE MEDIA
SOURCE FOR THE LATEST WEATHER INFORMATION.
LAT...LON 4316 9171 4317 9172 4317 9200 4318 9202
4331 9202 4332 9203 4350 9203 4350 9162
4316 9162
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 8:57 PM CDT, 55 minutes earlier.
Area forecast discussion, Mar 21, 8:57 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 857 PM CDT WED MAR 21 2007 .UPDATE...0155Z SURFACE OBSERVATIONS INDICATED COLD FRONT EXTENDED FROM NEAR KDLH...TO KFBL...TO KOMA. LINE OF CONVECTION ACCOMPANIED THE FRONT IN ZONE OF LOW LEVEL THETA-E CONVERGENCE AND LOW LEVEL MOISTURE CONVERGENCE. ISOLATED STRONGER STORMS NOTED BETWEEN KAUM AND KCCY. BEST SURFACE BASED CAPE OF 500 J/KG AND ABOVE CONTINUES TO RESIDE ACROSS IOWA. SURFACE BASED CIN VALUES IN EXCESS OF 300 J/KG ACROSS THE FORECAST AREA...SO CONVECTION CONTINUES TO REMAIN ELEVATED AND THUS LARGE HAIL WILL BE MAIN THREAT THIS EVENING. BASED ON STEADY MOVEMENT OF SURFACE FRONT ACROSS THE FORECAST AREA...INSTABILITY ANTICIPATED TO PUSH FURTHER SOUTH AND EAST...AS SHOWN IN LATEST RUC. THEREFORE...CONVECTION EXPECTED TO CONTINUE MOVING EASTWARD ACROSS THE FORECAST AREA...WITH ISOLATED LARGE HAIL THREAT MAINLY CONFINED TO NORTHEAST IOWA AND PERHAPS ADJACENT AREAS OF SOUTHWEST WI. CURRENT DATA BASE WAS IN GOOD SHAPE WITH FORECAST DETAILS. NO UPDATES PLANNED UNTIL LATER IN THE EVENING...WITH FURTHER PROGRESSION OF FRONT AND ASSOCIATED CONVECTION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Mar 21, 4:02 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT WED MAR 21 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 402 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS. WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES DECREASING TO THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
In the hours before
Local storm report, Mar 21, 5:10 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL FORT MC COY 44.02N 90.68W
03/21/2007 E0.88 INCH MONROE WI TRAINED SPOTTER
&&
BROOKSLocal storm report, Mar 21, 5:25 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NE SPARTA 43.95N 90.80W
03/21/2007 E1.00 INCH MONROE WI TRAINED SPOTTER
&&
BROOKSLocal storm report, Mar 21, 9:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 NW MITCHELL 43.36N 92.93W
03/21/2007 E0.75 INCH MITCHELL IA LAW ENFORCEMENT
HAIL REPORTED IN SAINT ANSGAR
&&
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.